Oklahoma, 2008

Tornadoes and Hail in Oklahoma, May 23, 2008

May 23, 2008 · NWS OUN · 16 events in 4 counties and zones

Thunderstorms developed during the afternoon ahead of a dry line that was located near the Texas panhandle and Oklahoma border. The thunderstorms quickly became supercells as they moved toward southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the afternoon ahead of a dry line that was located near the Texas panhandle and Oklahoma border. The thunderstorms quickly became supercells as they moved toward southwest Kansas. Very large hail was the initial threat, although a significant tornado threat became apparent as they neared the Kansas border. Three tornadoes were reported with the thunderstorms, with two of them doing significant damage. The tornadic thunderstorms moved northeast by nightfall, with other less severe thunderstorms developing farther south. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 2:14 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 2:14 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT FRI MAY 23 2008

.DISCUSSION...
ALTHOUGH MAIN FORCING WILL REMAIN TO OUR WEST AND NORTHWEST... A FEW
STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE NEAR THE WESTERN OK
BORDER THIS AFTN AND THEN TRACK E/NE THIS EVENING. AGAIN LARGE CAPES
AND WIND SHEAR WILL BE EASILY SUFFICIENT FOR SEVERE STORMS.

AS A PIECE OF ENERGY LIFT NE INTO THE CENTRAL AND NORTHERN PLAINS ON
SATURDAY... DRYLINE MAKES A MORE EASTWARD PUSH INTO THE AREA AND
COULD SEE A FEW MORE AFTN STORMS... A LITTLE FURTHER EAST ACROSS
MAIN BODY OF OKLAHOMA.

BY SUNDAY THINGS TRY TO REORGANIZE WITH DRYLINE TAKING SHAPE NEAR
THE NM/TX BORDER WITH MAIN SFC FRONT TO OUR NORTH. THIS MAY KEEP
SUNDAY DRY AND VERY WARM. WARM TEMPS WILL CONT THROUGH THE UPCOMING
HOLIDAY WEEKEND. A WEAK COLD FRONT WILL MAKE A RUN AT THE AREA ON
TUE INTO WED WITH PERHAPS BETTER CHANCE OF RAIN AND SOME SLIGHTLY
COOLER TEMPS. UPPER RIDGE THEN BUILDS NORTH BRINGING DRIER WX
PERHAPS TO THE SOUTHERN PLAINS SECOND HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  72  93 /  20  20  10  10
HOBART OK         67  95  71  93 /  20  20  20  10
WICHITA FALLS TX  72  95  72  94 /  20  10  10   0
GAGE OK           58  94  64  93 /  30  20  20  10
PONCA CITY OK     70  91  72  91 /  40  20  20  10
DURANT OK         74  93  73  93 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, May 23, 10:35 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT FRI MAY 23 2008

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN HALF OF OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO
OKLAHOMA CITY TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 4 PM THROUGH 2 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS... WITH VERY LARGE HAIL UP TO BASEBALL
SIZE... WILL BE THE MAIN CONCERN. THE POTENTIAL ALSO WILL EXIST FOR
DAMAGING WINDS AND TORNADOES... ESPECIALLY WITH ANY STORM THAT
PERSISTS INTO THE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION AT LEAST THROUGH
EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS OVERNIGHT.

DISCUSSION...
A LARGE AND NEARLY STATIONARY UPPER LOW OVER THE WESTERN STATES WILL
MOVE LITTLE TODAY. A STRONG MID TO UPPER LEVEL JET STREAM WILL
CONTINUE AROUND THE LOW... AND WILL EXTEND FROM NORTHERN MEXICO INTO
THE CENTRAL HIGH PLAINS. SEVERAL SMALLER DISTURBANCES WILL BE
CARRIED AROUND THE LOW... AFFECTING MAINLY THE CENTRAL AND SOUTHERN
HIGH PLAINS LATER TODAY. THESE DISTURBANCES... ALONG WITH STRONGER
WINDS ALOFT... ARE LIKELY TO LEAD TO THUNDERSTORM REDEVELOPMENT BY
MID TO LATE AFTERNOON NEAR THE DRYLINE... WHICH IS EXPECTED TO BE
NEAR THE WESTERN BORDER OF OKLAHOMA AND WESTERN NORTH TEXAS BY MID
TO LATE AFTERNOON. WINDS ALOFT ARE FORECAST TO BE A LITTLE STRONGER
THIS AFTERNOON THAN THEY WERE ON THURSDAY. THE RESULTING VERTICAL
WIND SHEAR... COMBINED WITH EXPECTED INSTABILITY... AGAIN WILL
SUPPORT DEVELOPMENT OF SUPERCELLS OVER PORTIONS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. WHILE ANY STORM THAT DEVELOPS WILL LIKELY
BECOME SEVERE... THE PROBABILITY OF DEVELOPMENT IS LESS LIKELY
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE CAP WILL BEGIN TO REFORM LATE IN THE EVENING... SO STORMS LATE
TONIGHT ARE MORE LIKELY TO BECOME ELEVATED. ANY WELL FORMED
SUPERCELLS... HOWEVER... WILL POSE AN INCREASING THREAT FOR DAMAGING
WINDS AND TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA
EACH AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

30/9

In the hours before

Special weather statement, May 23, 4:47 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI MAY 23 2008

OKZ004-232300-
HARPER OK-
547 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF KNOWLES AT 547
PM CDT...MOVING NORTHEAST AT 41 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 5:01 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI MAY 23 2008

OKZ004-232315-
HARPER OK-
601 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER KNOWLES AT 601 PM CDT...MOVING
NORTHEAST AT 44 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 5:10 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 23 2008

OKZ009-232330-
ELLIS OK-
610 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF LAKE MARVIN AT
610 PM CDT...MOVING NORTH AT 41 MPH.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 5:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT FRI MAY 23 2008

OKZ009-232345-
ELLIS OK-
631 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF CATESBY AT 631 PM
CDT...MOVING NORTH AT 63 MPH.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The radar

The Vance AFB radar (KVNX), 165 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado. Local standard time, as filed.

Hail, Ellis

When
May 23, 5:50 PM CST
Where
Ellis County, Shattuck
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.270, -99.880

Nickel to golf ball size hail was reported.

Hail, Harper

When
May 23, 5:55 PM CST
Where
Harper County, 6 mi S of Laverne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.623, -99.900

Hail, Harper

When
May 23, 6:00 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.710, -99.900

Hail, Ellis

When
May 23, 6:15 PM CST
Where
Ellis County, 13 mi N of Shattuck
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.458, -99.880

Hail, Harper

When
May 23, 7:03 PM CST
Where
Harper County, 8 mi SE of Selman
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.718, -99.388

The hail was reported seven miles south of the junction of Highways 34 and 64.

Tornado, Harper

When
May 23, 7:03 PM CST to 7:15 PM CST
Where
Harper County, 10 mi SSW of Selman to 5 mi SSW of Selman
Rating
EF3
Path length
5 mi
Path width
1,100 yd
Reported by
NWS Storm Survey
Coordinates
36.666, -99.559

A strong tornado, rated EF3 at its peak intensity, struck south-southwest of the Selman area, producing widespread damage along its path. The tornado touched down, doing minor damage to trees and outbuildings. The tornado continued moving northeast and struck a residence. Significant damage consistent with EF2 damage was seen at this location. More significant damage was done to a residence and stocked workshop building as the tornado moved northeast. This was the strongest point of the tornado, rated EF3. A semi-cab and a 20-horse trailer were blown 50 yards from inside of the workshop. They both sustained significant damage. The tornado moved north from this point, doing EF2 damage to a building and workshop. The owners of the home took shelter in their storm shelter during the tornado, but became trapped inside by debris over top of the door. They were freed by local firemen after approximately 45 minutes. The tornado continued north and then northwest as it began to dissipate. Before it dissipated, however, a heavy fiberglass water tank that was filled with water was destroyed and moved some distance away. Two horses were also killed and one was seriously injured by swirling tin and other sharp debris. Monetary damages were estimated.

Hail, Harper

When
May 23, 7:15 PM CST
Where
Harper County, Laverne
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.710, -99.900

Tornado, Harper

When
May 23, 7:58 PM CST to 8:04 PM CST
Where
Harper County, 9 mi NNW of Buffalo to 11.5 mi N of Buffalo
Rating
EF0
Path length
4.7 mi
Path width
125 yd
Continued into
Clark, Ks (DDC)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.950, -99.692

This tornado produced some minor tree damage, shingle damage to a home and some tin scattered about. The tornado continued to move north-northeast and crossed the state line into Clark County Kansas. Monetary damages were estimated.

Tornado, Woods

When
May 23, 7:59 PM CST to 8:08 PM CST
Where
Woods County, 9.5 mi N of Camp Houston to 13.5 mi NNE of Camp Houston
Rating
EF2
Path length
4 mi
Path width
440 yd
Continued into
Comanche, Ks (DDC)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.947, -99.120

The tornado developed and moved predominately over range land. Little or no significant damage was observed until the tornado approached the state line. Widespread tree damage, consistent with an EF2 tornado was noted. The tornado then moved into Comanche County Kansas. Monetary damages were estimated.

Hail, Harper

When
May 23, 9:08 PM CST
Where
Harper County, Laverne
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.710, -99.900

Hail, Ellis

When
May 23, 10:27 PM CST
Where
Ellis County, 3 mi S of Shattuck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.227, -99.880

Hail, Ellis

When
May 23, 10:35 PM CST
Where
Ellis County, 1 mi W of Arnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.140, -99.788

Hail, Ellis

When
May 23, 10:35 PM CST
Where
Ellis County, 1 mi N of Arnett
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.154, -99.770

Hail, Ellis

When
May 23, 10:45 PM CST
Where
Ellis County, 6 mi NE of Arnett
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.201, -99.694

Hail, Woodward

When
May 23, 11:12 PM CST
Where
Woodward County, Woodward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.430, -99.390

Hail, Woodward

When
May 23, 11:40 PM CST
Where
Woodward County, 8 mi SE of Sharon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.198, -99.239

The hail was reported near the Woodward and Dewey county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106459, 106460, 106461, 106463, 106465, 107446, 106469, 107448, 107451, 106470, 106471, 106473, 106475, 106476, 106478, 106483.